Utah, 2026

Dense Fog in Utah, February 12, 2026

February 12, 2026 · NWS GJT · 1 event in 1 county or zone

Weak remnants of an atmospheric river arrived to the Four Corners region during the afternoon of February 11 and overnight into the morning of February 12. Primarily virga showers dominated as the plume of moisture first arrived.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Weak remnants of an atmospheric river arrived to the Four Corners region during the afternoon of February 11 and overnight into the morning of February 12. Primarily virga showers dominated as the plume of moisture first arrived. Surface moisture eventually caught up near the Abajo Mountains around midnight and coinciding with brief rain showers. The mid-level atmosphere dried out again prior to sunrise, promoting radiational cooling amidst clearing skies and the development of sparse, yet dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 12, 4:34 AM MST, 2 hours 11 minutes earlier. Its key messages:

  • Mountain snow above 9,000 ft and valley rain is expected through tomorrow morning. Snowfall totals of 6-12 inches are possible over the northern and central mountains with lower amounts over the southern mountains.
  • Impacts from the snow may only occur on mountain passes during the night time and early morning hours due to warm temperatures.
  • Another round of light mountain snow is possible on Friday afternoon over the southern mountains. A brief lull occurs over the weekend before additional precipitation arrives early next week.
Area forecast discussion, Feb 12, 4:34 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
434 AM MST Thu Feb 12 2026

.KEY MESSAGES...

- Mountain snow above 9,000 ft and valley rain is expected
  through tomorrow morning. Snowfall totals of 6-12 inches are
  possible over the northern and central mountains with lower
  amounts over the southern mountains.

- Impacts from the snow may only occur on mountain passes during
  the night time and early morning hours due to warm
  temperatures.

- Another round of light mountain snow is possible on Friday
  afternoon over the southern mountains. A brief lull occurs
  over the weekend before additional precipitation arrives early
  next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1003 PM MST Wed Feb 11 2026

It appears deterministic models were a bit optimistic with low-
level moisture this evening across portions of the CWA,
particularly within valleys near the CO-UT border. This has
dampened shower development for the past several hours, though
it seems we're finally starting to overcome the dry surface
conditions as we're seeing more scattered precipitation develop
on radar. Surface observations haven't detected much of this
rain or snow yet though, potentially indicating that most
precipitation is falling through virga showers while the
environment continues to moisten up. PoP's have been lowered
20-30% mostly over lower valleys for the next few hours as a
result. Don't worry though, the expectation remains for the
rest of tonight and through tomorrow morning to see scattered
to widespread valley rain and mountain snow. We're still sitting
well above normal for temperatures though with some places
potentially reaching record high minimum temperatures. This is
resulting in low snow ratios and a wetter accumulation of snow.
The Park Range is favored to received the most additional snow
accumulation through Friday morning with 6-12" forecasted above
9000 ft. 4-8" are expected over the Elkheads, Flat Tops, Grand
Mesa, Elks, and West Elks, and lesser values over most other
high elevation locations across the CWA.

A brief surge of moisture rises from the south again on Friday
amid southwesterly flow as the trough pushes further east
towards us. This should be the not-so-grand finale to this
multi-day wet pattern. After the northern CWA received the bulk
of precipitation over the past couple days, the shift in flow
will favor the southern slopes of the San Juans on Friday
afternoon. It's a brief shot of snow, so expectations are only
for 2-6" of additional accumulation above 9000 ft.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 1003 PM MST Wed Feb 11 2026

Light showers may linger over the north-facing slopes Saturday
morning due to a shift to northerly flow as the low pressure
trough departs the region into the Plains, but overall
conditions should improve on Saturday as much drier air moves in
behind this system. The high pressure ridge will slide overhead
by Sunday, providing dry and quiet weather this weekend with
high temperatures 10 to 15 degrees above normal. Southwest flow
increases on Monday ahead of the next shortwave trough that
looks to pass over the region Monday evening into Tuesday,
bringing another round of widespread precipitation with more
mountain snow. Cluster analysis indicates troughiness over the
west and across the western slope Tuesday and Wednesday but
there is still some discrepancies on how deep the western trough
is expected to be and therefore how cold it will get. The
Canadian and ECMWF are colder than the warmer GFS so there is
uncertainty in snow levels and precipitation type in the valleys
at this time. Even though there is some discrepancies with the
timing of these storm systems next week, it does appear like the
pattern remains unsettled from Tuesday onwards through much of
next week with the NBM indicating a shift in temperatures
towards more seasonable levels for mid February. Until then,
high temperatures will run 10 to 15 degrees above normal through
at least Monday.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 434 AM MST Thu Feb 12 2026

Passing showers continue to impact TAF sites early this morning
with lower cigs. Visibility has been better than 6 miles most of
the night however this is expected to change through the morning
hours. MVFR to LIFR conditions under rain and snow showers and
lower cigs are forecast over the eastern TAF sites as a more
organized area of lift works on the abundant moisture in place.
Improvement to IlS/VFR is then forecast for the afternoon in
most areas before another system moves through late tonight into
Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until noon MST today for COZ004.
     Winter Weather Advisory until noon MST today for COZ009-010-
     012-013.
UT...None.

&&

SHORT TERM...BW
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Feb 12, 2:40 AM MST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
240 AM MST Thu Feb 12 2026

COZ001>014-017>023-UTZ022>025-027>029-130945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
240 AM MST Thu Feb 12 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Accumulating snowfall will continue over the higher terrain of
western Colorado and eastern Utah through tonight. Mountain corridor
travel will be impacted times...especially during the overnight and
morning hours over mountain passes. There is a 15 percent probability
or less of thunderstorm activity this afternoon with gusty winds
being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mountain snow will continue into Friday evening with intermittent
impacts on mountain roadways. Daytime temperatures will help with
melting, but overnight travel could see snow and ice covered roads. A
brief lull in active weather Saturday and Sunday will precede a
return of unsettled weather as we move into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, La Sal & Abajo Mountains

When
February 12, 6:45 AM MST to 7:45 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Brief and localized dense fog developed near the Abajo mountains during the early morning period of February 12. The KU64 AWOS at the Monticello Airport reported about one hour of 1/4-mile visibility due to dense fog. No reports of injuries, damages, or fatalities were received.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315944.